West Virginia, 2011

Flooding in West Virginia, November 22 to 23, 2011

November 22 to 23, 2011 · NWS RLX · 12 events in 12 counties and zones

The ground was wetter than normal from around an inch of rain that occurred on the 15th into the 16th. Periods of rain started to fall again on Sunday the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The ground was wetter than normal from around an inch of rain that occurred on the 15th into the 16th. Periods of rain started to fall again on Sunday the 20th. A front then sank south on Monday the 21st and became nearly stationary just south of Huntington and Charleston. Rain fell heaviest just north of that boundary late Monday afternoon into the early evening across central West Virginia. From near Jackson County on east to southern Upshur County about a half inch to three quarters of an inch of rain fell.

On Tuesday, the 22nd, there were 2 distinct waves of rain. The first wave was from about 0600E to 1300E as the stationary front was beginning to lift back north as a warm front. A lull then occurred during the mid afternoon. The second wave of rain occurred from around 1800E to 0200E on Wednesday the 23rd. This second wave was associated with the moisture plume ahead of the cold front. Dew points were on either side of 60 degrees in eastern Kentucky and Tennessee. The heaviest rain rates from both these waves were on the order of three quarters of an inch in 3 hours. The total 24 hour rain amounts ending at dawn on the 23rd were over 2 inches from eastern Putnam County and southern Jackson County, through northern Kanawha County, Roane, and Calhoun Counties, and into portions of Clay and Gilmer Counties.

The axis of the maximum 3 day rain amount went from near Huntington on northeast through northern Putnam County into Roane County to southern Upshur County. The 3 day rain total of 2.5 to 3.5 inches was common. The heaviest recorded rain amount was from the cooperative observer at Spencer, where 4.6 inches was measured.

Widespread small stream flooding started Tuesday morning. Much of the small stream flooding continued overnight Tuesday night with the second wave of rain. The larger headwater rivers, including the Pocatalico, the West Fork, the Buckhannon, and the Little Kanawha, then caused minor flooding to continue through Wednesday the 23rd. The main effect of both the small stream and the river flooding was to close the usual low vulnerable spots on adjacent roads. As a result, citizens had limited access. Several vehicles were flooded because drivers tried to drive through water that was too deep. Being deer hunting season, several hunters found themselves unable to cross swollen streams. Vulnerable parks and camping spots along the rivers were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 22, 8:27 AM EST, 3 minutes earlier.

Area forecast discussion, Nov 22, 8:27 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
827 AM EST TUE NOV 22 2011

.SYNOPSIS...
STRONG LOW PRESSURE LIFTS UP THROUGH THE OHIO VALLEY TODAY AND
TONIGHT. COLD FRONT SWEEPS THROUGH BY WEDNESDAY MORNING. HIGH
PRESSURE PROVIDES DRY WEATHER FOR THANKSGIVING.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO EXPAND FLASH FLOOD WATCH.

PREVIOUS DISCUSSION...
WARM FRONT LIES EAST-WEST ACROSS THE CWA AND SHIFTING NORTHWARD
AS MID TO UPPER LEVEL JET MAXIMA ACROSS WESTERN AND CENTRAL KY
STARTING TO PICK UP STEAM. DECENT MID TO UPPER LEVEL FORCING
EVIDENT...AND SAT IR SHOWING SOME COOLING TOPS THIS MORNING ACROSS
THE AFOREMENTIONED AREA.

SHOULD BE ENOUGH DYNAMICS TO KEEP A SLOW INTENSIFICATION OF PRECIP
BAND INVOF WARM FRONT THROUGHOUT THE DAY. OCCASIONAL SLOW TRAINING
OF PRECIP BANDS MAY BECOME A CONCERN. PAINTED INCREASING POPS
TRANSITIONING TO THE NORTH AS THE FRONT SHIFTS NORTH.

THREE HOUR FLASH FLOOD GUIDANCE COMING IN AT UNDER AN INCH FOR MANY
LOCATIONS IN CENTRAL AND NORTHERN WV FOR TODAY. MUCH OF THESE AREAS
HAVE SEEN CONSIDERABLE BUT STEADY RAINFALL OVER THE PAST 48 HOURS.

WITH THE POSSIBILITY OF HEAVIER SHOWERS MOVING INTO THE REGION LATER
TODAY AND TONIGHT...WE HAVE OPTED TO ISSUE FFA THROUGH 12 WEDNESDAY.
FIGURE ON TWO ROUNDS OF PRECIP...ONE WITH THE WARM FRONT TODAY...AND
THE NEXT WITH THE COLD FRONT TONIGHT.

ATMOSPHERE WILL BE SLIGHTLY UNSTABLE AHEAD FOR THE COLD FRONTAL
ACTION...AND WITH THE INCREASED FORCING OF THE APPROACHING COLD
FRONT...WE COULD CONVECTIVE ACTIVITY THAT WILL PUT DOWN ENOUGH WATER
TO EXCEED FFG.

BOTH THE GFS AND NAM CLEAR THE FRONT FOR EASTERN WV BY 12 WED...WITH
THE ECMWF SHOWING A LITTLE SLOWER EASTWARD PROGRESSION. FORECAST
FOLLOWS GFS TRENDS THE CLOSEST.

FOR TEMPS...MAINLY POPULATED THE GRIDS WITH BC MOS GUIDANCE. THESE
VALUES DID NOT STRAY TO FAR FROM INHERITED FORECAST...AND HAVE SHOWN
DECENT PERFORMANCE FOR PAST FEW RUNS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AFOREMENTIONED LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
HAVE PASSED EAST OF OUR AREA BY WEDNESDAY MORNING...TAKING MOST OF
THE PRECIPITATION WITH IT. WHAT WILL BE LEFT FOR WEDNESDAY IS A
RELATIVELY SHORT PERIOD OF WRAP AROUND MOISTURE AND MAINLY UPSLOPE
RAIN SHOWERS...BEFORE STRONG HIGH PRESSURE BUILDS IN BY THE END OF
THE DAY. OF SPECIAL NOTE IS THE RATHER GUSTY WINDS WEDNESDAY WITH
THE TIGHT PRESSURE GRADIENT AROUND THE DEPARTING LOW...ESPECIALLY IN
THE HIGHER ELEVATIONS WHERE WINDS WILL GUST OVER 30 MPH. ON THE
OTHER HAND...LACK OF REALLY COLD AIR BEHIND THIS SYSTEM WILL KEEP
THE POST FRONTAL SHOWERS WEDNESDAY MOSTLY LIQUID...EXCEPT IN THE
HIGHEST ELEVATIONS OF THE NORTHERN MOUNTAINS WHERE RAIN SHOWERS MAY
END AS A BRIEF PERIOD OF SNOW SHOWERS LATER THIS AFTERNOON AND EARLY
EVENING WITH LITTLE TO NO ACCUMULATION. HIGH PRESSURE THAN DOMINATES
WITH QUITE DRY WEATHER THURSDAY.

AS MENTIONED BEFORE WITH THE LACK OF REALLY COLD AIR BEHIND THIS
SYSTEM...TEMPERATURES WEDNESDAY WILL ACTUALLY RECOVER A FEW DEGREES
IN THE WEST AS SUNSHINE INCREASES WEDNESDAY AFTERNOON...WHILE IN THE
MOUNTAINS TEMPERATURES WILL BE STEADY TO SLOWLY FALLING DURING THE
DAY WITH MODEST COLD ADVECTION AND CLOUDS/SCATTERED SHOWERS.

MODERATING TREND ON THURSDAY AS THE HIGH SHIFTS EAST AND SUNSHINE
RULES...WITH TEMPERATURES GETTING ABOVE NORMAL AGAIN.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GENERALLY USED HPC THINKING FOR THIS PART OF THE FORECAST. HIGH
PRESSURE EARLY IN THE PERIOD WILL GIVE WAY TO ANOTHER PERIOD OF
WET WEATHER FOR THE WEEKEND INTO EARLY NEXT WEEK.

ONLY REAL CHANGES TO FORECAST ARE TO TWEAK THE TIMING OF THE
PRECIPITATION.

USED HPC GUIDE FOR TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
WARM FRONT STARTING TO MOVE LITTLE FURTHER NORTH. HAVE SEEN A
MODEST IMPROVEMENT WITH CIG VSBY VALUES...BUT MOST LOCATIONS STILL
FLIRTING WITH LIFR. SHOULD SEE MINOR IMPROVEMENT TODAY AS WE ENTER
THE WARM SECTOR AND BL IS MIXING OUT. COLD FRONT APPROACHES FROMT
THE WEST TONIGHT WITH ISOLD CONV FOR ANOTHER ROUND OF IFR ANDE
LIFR CONDITIONS IN PRECIP AND FOG.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: LOW AS CLOUDS AND FOG MAY HANG ON TODAY.

ALTERNATE SCENARIOS: LIFTING OF LOWER CEILINGS COULD VARY. TIMING
OF SHOWERS AND COLD FRONT COULD VARY BY SEVERAL HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  M    H    H    H    L    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    L    L    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    L    L    L    L    M    M    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    M    L    L    L    L    L
PKB CONSISTENCY  M    L    L    L    L    L    L    L    L    L    L    H
CKB CONSISTENCY  L    M    L    L    L    M    L    L    L    L    H    L

AFTER 12Z WEDNESDAY...
IFR AT TIMES IN LOW CLOUDS AND SHOWERS THROUGH WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ005>011-
     013>020-026>032-037>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KMC/JMV
NEAR TERM...KMC
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Nov 22, 4:18 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EST TUE NOV 22 2011

OHZ066-067-075-076-084-085-VAZ003-004-WVZ007-008-013>015-024>027-
033>037-230930-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-MASON-
JACKSON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-
418 AM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DURING TODAY AND TONIGHT...NUMEROUS ROUNDS OF RAIN SHOWERS AND SOME
THUNDERSTORMS WILL OCCUR. THIS MAY RAISE FLOOD CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IMPACTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ009>011-016>020-028>032-038>040-046-047-230930-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
418 AM EST TUE NOV 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IMPACTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005-006-230930-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-WAYNE-CABELL-
418 AM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DURING TODAY AND TONIGHT...NUMEROUS ROUNDS OF RAIN SHOWERS AND SOME
THUNDERSTORMS WILL OCCUR. THIS MAY RAISE FLOOD CONCERNS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IMPACTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Kanawha

When
November 22, 8:30 AM EST to November 23, 9:30 AM EST
Where
Kanawha County, 0.59 mi W of Cross Lanes to 0.54 mi W of Pinch
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.421, -81.791

Small streams around Cross Lanes, Sissonville, and near Clendenin flooded Tuesday. Streams such as Legg Fork, Tuppers Creek, Derricks Creek, and Haines Branch closed roads on Tuesday. The Pocatalico River crested at 28.3 feet around dawn on the 23rd, causing road closures into the 23rd. The north bound ramp to Exit 116 of Interstate 77 was closed. Streams around Clendenin overflow. One hunter drove his truck into a swollen stream, that was still within its banks. The vehicle stalled and the 2 occupants escaped.

Flood, Roane

When
November 22, 10:00 AM EST to November 23, 8:00 AM EST
Where
Roane County, Newton to 1 mi NE of Triplet
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.580, -81.180

Minor small stream flooding was widespread throughout the county. Route 119 was closed south of Spencer. Water from Reedy Creek surrounded structures in the community of Reedy. One documented case of a flooded vehicle was along Front Street in Spencer. The occupant had driven their vehicle into the flood waters of Spring Creek. Another case was along the Big Sandy Creek drainage near Amma. A local resident used his tractor to help a stranded motorist by retrieving their stalled vehicle.

Flood, Calhoun

When
November 22, 10:00 AM EST to November 23, 6:00 PM EST
Where
Calhoun County, Mudfork to Nicut
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.630, -81.070

Minor small stream flooding was common throughout the county on the 22nd. This lead to minor river flooding on the Little Kanawha. Route 16 and 5 were closed in several places. Numerous county roads were closed. The West Fork of the Little Kanawha rose 21 feet at Rocksdale from around 5.5 feet to a crest near 26.6 feet. That crest occurred around 0130E on the 23rd. Some garages and outbuildings along the West Fork of the Little Kanawha River were flooded.

The crest at Grantsville on the main stem of the Little Kanawha was just over the 36 foot flood stage, cresting at 36.15 feet around midday on the 23rd.

Flood, Putnam

When
November 22, 11:00 AM EST to November 23, 9:00 AM EST
Where
Putnam County, Hurricane to 2.54 mi S of Scary
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.430, -82.030

Streams such as Hurricane Creek, Little Hurricane Creek, Harmon Creek, Heizer Creek flooded roads during the 22nd. The lower Pocatalico River flooded roads into the 23rd.

Flood, Jackson

When
November 22, 11:00 AM EST to November 23, 5:00 AM EST
Where
Jackson County, Fair Plain to 1 mi S of Gay
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.750, -81.680

Small stream overflow across the southern portion of the county. One example was the Pocatalico Creek drainage. Portions of Route 21 were affected.

Flood, Braxton

When
November 22, 12:00 PM EST to November 23, 4:00 PM EST
Where
Braxton County, Rosedale to 1 mi NW of Strange Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.730, -80.950

Minor small stream flooding occurred, followed by flooding on the headwaters of the Little Kanawha River. A few roads were closed.

Flood, Wirt

When
November 22, 1:00 PM EST to November 23, 11:00 PM EST
Where
Wirt County, Creston to 1 mi E of Munday
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.950, -81.270

Numerous roads were closed from small stream flooding on the 22nd. The Little Kanawha River crested just over flood stage at Elizabeth around sunset on the 23rd. The crest was 36.34 feet during the late afternoon and early evening. Flood stage is 36 feet. Parks and camps along the river were flooded. At least one recreational vehicle was flooded.

Flood, Gilmer

When
November 22, 2:00 PM EST to November 23, 6:00 PM EST
Where
Gilmer County, Rosedale to Gilmer
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.730, -80.950

Minor small stream flooding was widespread on the 22nd, closing roads. Some examples were Tanner Creek over County Route 20, while Bull Fork Road and Alice Road were also closed. In the southern portion of the county, the Left Fork of Steer Creek caused 4 inches of water in the dressing rooms of the gym at the Normantown Elementary School. No damage occurred to the school and the cleanup only took an hour or two.

The Little Kanawha River crested above flood stage on the 23rd, keeping the most vulnerable low spots closed. The crest at Glenville was 25.68 feet during the morning on the 23rd. Flood stage is 23 feet. There was one evacuation in Glenville when one stranded college student and their 3 year old child wanted to leave for the Thanksgiving holiday.

Flood, Doddridge

When
November 22, 9:00 PM EST to November 23, 7:00 AM EST
Where
Doddridge County, Summers to Coldwater
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.170, -80.830

There was minor small stream flooding late on the 22nd into the 23rd. A few roads were closed. A water rescue was done near Sedalia.

Flood, Lewis

When
November 22, 10:00 PM EST to November 23, 7:00 AM EST
Where
Lewis County, Bablin to Horner
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
38.770, -80.430

Minor small stream flooding occurred late on the 22nd into the early morning of the 23rd.

Flood, Upshur

When
November 22, 11:00 PM EST to November 23, 9:00 PM EST
Where
Upshur County, Selbyville to Sand Run
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.750, -80.230

Minor small stream flooding occurred late on the 22nd into the morning of the 23rd. The Buckhannon River crested at bankfull or slightly over bankfull. The crest in the town of Buckhannon was 23.12 feet during the afternoon of the 23rd. Flood stage is 23 feet.

Flood, Harrison

When
November 23, 9:00 AM EST to 4:00 PM EST
Where
Harrison County, 1 mi SW of Goodhope to 1.02 mi ESE of West Milford
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.170, -80.463

The West Fork River crested at, or slightly over flood stage, around midday on the 23rd. The crest at the Clarksburg gauge was 14.36 feet. Flood stage is 14 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349660, 349663, 349667, 349661, 349662, 349677, 349679, 349668, 349671, 349673, 349674, 349683.